MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0203
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00307.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the m1 of the middle cerebral artery (mca) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.During the procedure, the physician successfully deployed and detached nine smart coils into the target vessel using the handle.The physician then advanced the tenth smart coil in the target using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician made two additional attempts; however, the smart coil did not detach.Afterwards, the physician attempted to manually detach the smart coil; however, it would not detach.Therefore, the entire system was removed.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly had bends on its proximal end.An unknown substance was within the hub of the non-penumbra microcatheter.Conclusions: evaluation of the returned smart coil could not determine the root cause of the reported complaint due to the return condition.The smart coil was returned within a non-penumbra microcatheter, and upon removal of the smart coil from the microcatheter, it was noticed that the embolization coil was not intact with the pusher assembly; therefore, the device could not be functionally tested and it is unable to determine when the embolization coil became detached.Further evaluation revealed a separated pet lock and bends along the proximal end of the pusher assembly.These damages were likely a result of the attempts to detach the embolization coil during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.This report is associated with mfr report number: 3005168196-2020-00307.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9795431
Report Number3005168196-2020-00306
Device Sequence Number2574215
Product Code HCG
UDI-Device Identifier00814548015279
UDI-Public00814548015279
Combination Product (Y/N)Y
Initial Reporter CountryGR
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/24/2024
Device Model Number400SMTXSFT0203
Device Catalogue Number400SMTXSFT0203
Device Lot NumberF91331
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/14/2020
Supplement Date Received by Manufacturer04/17/2020
Initial Report FDA Received Date03/05/2020
Supplement Report FDA Received Date04/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005